Wyoming, 2013Winter Weather in Wyoming, March 21, 2013
March 21, 2013 · NWS CYS · 6 events in 2 counties and zones
A low pressure system brought light to moderate snow to the Snowy and Sierra Madre ranges. Snowfall estimates of four to ten inches were reported.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system brought light to moderate snow to the Snowy and Sierra Madre ranges. Snowfall estimates of four to ten inches were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 20, 9:43 PM MST, 7 hours 17 minutes earlier.
Area forecast discussion, Mar 20, 9:43 PM MST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 PM MDT WED MAR 20 2013
.AVIATION...06Z TAFS
EXPECTING DETERIORATING CONDITIONS WEST OF THE LARAMIE RANGE
THROUGH THE MORNING HOURS. THIS IN RESPONSE TO A COLD FRONT
APPROACHING FROM THE WEST. THERE WERE SOME THUNDERSTORMS WITH THE
FRONT OVER IDAHO AND WESTERN MONTANA YESTERDAY...SO EXPECTING
PRECIP TO BE CONVECTIVE ONCE IT STARTS. PRECIP SPREADS INTO THE
RAWLINS AREA TOWARDS THE 10-12Z TIME FRAME...SPREADING EAST TO
LARAMIE BY LATE MORNING. COULD SEE SOME THUNDERSTORMS THURSDAY
AFTERNOON...BUT STILL TOO FAR OUR TO ADD INTO TAFS.
CLAYCOMB
&&
PREV DISCUSSION... /ISSUED 332 PM MDT WED MAR 20 2013/
SHORT TERM...TONIGHT THROUGH FRIDAY...
AREA OF SNOW SHOWERS SPREAD INTO THE FAR WEST PART OF THE CWA EARLY
THIS AFTERNOON. AS OF 20Z...ASSOCIATED CLOUD TOPS HAVE BEEN WARMING
AS THE SHOWERS MOVE EAST. THE KCYS RADAR STILL HAS SOME SHOWERS...
MAINLY FROM NEAR KRWL TO KTOR. THE ACTIVITY WILL CONTINUE TO SPREAD
EAST THROUGH THE EVENING IN ADVANCE OF A SHORTWAVE TROUGH. THAT
FEATURE WILL BE EAST OF THE CWA EARLY THURSDAY MORNING. THE
PRECIPITATION WILL TAPER OFF AN END OVER THE EAST PART OF THE CWA
FROM LATE EVENING THROUGH EARLY THURSDAY MORNING. SOME SHOWERS WILL
LINGER OVER MAINLY CARBON COUNTY THE REST OF THE NIGHT. PRECIPITATION
TYPE WILL BE A MIX OF RAIN AND SNOW THROUGH THE EVENING DUE TO STILL
MILD SURFACE AND 700 MB TEMPERATURES. HOWEVER...THE DRY LOW LEVELS
SHOULD ALLOW FOR THE PRECIPITATION TO WET BULB OUT AND BECOME MORE
SNOW THROUGH THAT TIME. AS THE PRECIPITATION HEADS EAST...FORECAST
PROFILES SUGGEST THE POSSIBILITY OF FREEZING RAIN FROM LATE THIS
EVENING THROUGH EARLY THURSDAY MORNING OVER PARTS OF THE PANHANDLE.
THE OTHER CONCERN FOR TONIGHT WILL BE THE WINDS. SOUTHWEST SURFACE
WINDS WERE GUSTING AS HIGH AS 48 MPH CURRENTLY NEAR KARL. THE LOW
LEVEL HEIGHT DIFFERENCES AND SUBSIDENCE SHOULD INCREASE BY LATE
EVENING WITH THE PASSAGE OF THE SHORTWAVE TROUGH. WILL GO AHEAD AND
UPGRADE THE HIGH WIND WATCH TO A HIGH WIND WARNING FOR THE KARL AREA
FROM 03Z TO 15Z THURSDAY AS THAT AREA LOOKS MOST LIKELY TO REACH HIGH
WIND CRITERIA.
THE REST OF THE FORECAST WILL REMAIN UNSETTLED. A SHORTWAVE TROUGH
CURRENTLY ENTERING THE PACIFIC NORTHWEST MOVES ACROSS THE CENTRAL AND
NORTHERN ROCKIES THURSDAY. STRONG COLD AIR ADVECTION WITH THE
FEATURE...JET DYNAMICS AND SURFACE FORCING SHOULD ALLOW FOR ANOTHER
ROUND OF SHOWERS BY THE AFTERNOON HOURS. THE ATMOSPHERE BECOMES
UNSTABLE AND SO RAIN AND SNOW SHOWERS...SLEET AND ICE PELLETS WILL BE
POSSIBLE. TEMPERATURES WILL STILL BE ABOVE FREEZING OVER THE LOWER
ELEVATIONS ON THURSDAY ADDING TO THE PRECIPITATION TYPE CONCERNS.
GUSTY NORTH TO NORTHWEST WINDS TO 45 MPH CAN ALSO BE EXPECTED. MOST
LOCATIONS WILL RECEIVE ONLY A DUSTING OF SNOW...WITH THE MOUNTAINS
RECEIVING 2 TO 4 INCHES OF NEW SNOW. CONDITIONS FOR AT LEAST BRIEF
PERIODS WILL BE POOR IN THE AFTERNOON HOURS WITH THE WINDS AND
VISIBILITY RESTRICTIONS. BY FRIDAY...ANOTHER SHORTWAVE TROUGH ROTATES
AROUND THE NEWLY FORMED NORTHERN HIGH PLAINS CLOSED LOW. THAT WILL
CREATE MORE SHOWERS AND GUSTY WINDS. TEMPERATURES WILL BE COOLER ON
FRIDAY AND WILL ALLOW FOR SMALL ACCUMULATIONS OF SNOW OVER THE LOWER
ELEVATIONS AND ANOTHER FEW INCHES OVER THE MOUNTAINS. EACH
SHORTWAVE TROUGH WILL DEVELOP A SURFACE LOW OVER EASTERN COLORADO.
IN GENERAL...INCREASED POPS AND MOUNTAIN SNOW AMOUNTS AND WINDS AND
LOWERED TEMPERATURES.
LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY...COLD AND SNOWY
WEATHER PATTERN APPEARS MORE LIKELY THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK AS A STORM SYSTEM AND SEVERAL DISTURBANCES
IMPACTING THE REGION. ACROSS PORTIONS OF SOUTHEAST WYOMING...MAY
SEE SNOWFALL EVERY DAY THROUGH MONDAY AFTERNOON AS THE LAST
DISTURBANCE ALOFT PUSHES ACROSS THE AREA.
THE MAIN FORECAST CONCERN IS THE NEARLY STATIONARY UPPER LEVEL
POLAR LOW ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS INTO
NEXT WEEK. MODELS SHOW A VIGOROUS SHORTWAVE PUSHING SOUTHEAST ON
THE WESTERN SIDE OF THIS POLAR LOW THROUGH FRIDAY NIGHT. WITH
AMPLE JET ENERGY ALOFT AND THE TROUGH DIGGING SOUTHWARD INTO THE
CENTRAL ROCKIES...AND THEN EJECTING EASTWARD...THERE IS THE
POTENTIAL FOR WINTER STORM ACROSS THE MOUNTAINS OF SOUTHEAST
WYOMING AND HIGH PLAINS EAST OF THE LARAMIE RANGE. MOST MODELS ARE
IN GOOD AGREEMENT...INCLUDING THE GEM AND ECMWF WHICH ARE THE MOST
AGGRESSIVE WITH PRECIP AMOUNTS...UPWARDS OF 0.50 TO 0.75 INCHES OF
LIQUID. THE NAM STILL SHOWS WIDESPREAD SNOW BUT NOT AS INTENSE AND
MOSTLY DUE TO A FRONTAL BOUNDARY STALLING ACROSS THE AREA ALONG
WITH UPSLOPE FLOW. THE GFS IS THE LEAST AGGRESSIVE AND MOST
PROGRESSIVE SOLUTION...SHOWING THE SHORTWAVE REMAINING AS AN OPEN
WAVE AS IT QUICKLY MOVES EASTWARD INTO THE PLAINS BY SATURDAY.
HOWEVER...THE GFS ENSEMBLES ARE IN POOR AGREEMENT AND SHOW SEVERAL
SOLUTIONS COMPARABLE TO THE ECMWF AND GEM. INCREASED POP BETWEEN
50 TO 80 PERCENT AS SNOW FALL LOOKS LIKELY LATE FRIDAY AND
SATURDAY. TOO EARLY TO COMMIT TO SNOW ACCUMULATIONS...ALTHOUGH
MODERATE SNOW ACCUMULATIONS LOOK GOOD AT THIS TIME. HIGH
TEMPERATURES IN THE 20S TO LOW 30S WILL BE COMMON ALL WEEKEND WITH
LOWS LIKELY IN THE SINGLE DIGITS AND TEENS BY SUNDAY MORNING.
THE UPPER LEVEL LOW NEAR THE CANADIAN BORDER WILL REMAIN
STATIONARY INTO EARLY NEXT WEEK. JET AND SHORTWAVE ENERGY WILL
CONTINUE TO ROTATE AROUND THIS MAIN LOW WHICH WILL RESULT IN
PERIODS OF SNOW SHOWERS ON SUNDAY...AND THEN AGAIN ON MONDAY.
WITH DECENT LLVL INSTABILITY...BRIEF BUT HEAVY SNOW IS POSSIBLE
EACH DAY WITHIN THE HEAVIEST SHOWERS WHICH MAY RESULT IN A QUICK
INCH OR TWO OF ADDITIONAL SNOW ACCUMULATION. IT WILL REMAIN COLD
INTO TUESDAY WITH HIGH TEMPERATURES BARELY CLIMBING INTO 30S.
MODELS SHOW THE POLAR UPPER LOW FINALLY PROGRESSING EASTWARD ON
WEDNESDAY AS HIGH TEMPERATURES INCREASE INTO THE UPPER 30S TO MID
40S ACROSS THE AREA.
FIRE WEATHER...COOLER WEATHER WILL AFFECT THE CWA THROUGH EARLY
NEXT WEEK. A SERIES OF STORM SYSTEMS WILL ALSO PRODUCE SHOWERS
OVER THE REGION THROUGH FRIDAY...WITH ACCUMULATING SNOW OVER THE
MOUNTAINS. MORE WIDESPREAD AND ACCUMULATING SNOW WILL AFFECT THE
CWA FRIDAY NIGHT AND SATURDAY. GUSTY WINDS WILL OCCUR IN AREAS
ALONG AND WEST OF THE LARAMIE RANGE TONIGHT AND THEN OVER THE
ENTIRE CWA THURSDAY THROUGH SATURDAY. WARMER AND DRIER WEATHER
WILL RETURN TO THE REGION BY NEXT WEDNESDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 9 AM THURSDAY FOR WYZ110.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...WEILAND
LONG TERM/AVIATION...TJT
Hazardous weather outlook, Mar 20, 2:28 PM MST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT WED MAR 20 2013
WYZ101>119-211230-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
328 PM MDT WED MAR 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WEST TO SOUTHWEST WINDS WILL GUST AS HIGH AS 45 MPH IN AREAS ALONG
AND WEST OF THE LARAMIE RANGE THROUGH TONIGHT. THE WINDS WILL BE
STRONGER WITH GUSTS TO 60 MPH POSSIBLE AFTER 9 PM IN THE ARLINGTON
AREA. A HIGH WIND WARNING HAS BEEN ISSUED FOR THAT AREA STARTING
AT 9 PM.
AREAS OF RAIN AND SNOW SHOWERS WILL OCCUR OVER THROUGH THIS EVENING.
THE SHOWERS WILL BE ALL SNOW OVER AND NEAR THE MOUNTAINS THROUGH
TONIGHT. TWO TO FOUR INCHES OF NEW SNOW ARE EXPECTED BY SUNRISE
OVER THE SNOWY AND SIERRA MADRE RANGES. UP TO ONE HALF INCH OF NEW
SNOW IS EXPECTED OVER THE NEARBY LOWER ELEVATIONS. THE SNOW AND WINDS
WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW AND REDUCED
VISIBILITIES OVER THOSE MOUNTAINS TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS AND NEARBY VALLEYS ON
THURSDAY AND AGAIN ON FRIDAY. RAIN AND SNOW SHOWERS WILL OCCUR OVER
THE LOWER ELEVATIONS MIXED AT TIMES WITH SLEET. THE MOUNTAINS WILL
RECEIVE AN ADDITIONAL 2 TO 4 INCHES OF SNOW ON THURSDAY. A STORM
SYSTEM WILL BRING WIDESPREAD ACCUMULATING SNOW TO SOUTHEAST WYOMING
FRIDAY NIGHT AND SATURDAY.
WEST TO NORTHWEST WINDS WILL GUST AS HIGH AS 45 MPH OVER SOUTHEAST
WYOMING ON THURSDAY. STRONGER WINDS...WITH GUSTS TO 60 MPH WILL
STILL BE POSSIBLE IN THE ARLINGTON AREA THROUGH 9 AM THRUSDAY. A
HIGH WIND WARNING IS IN EFFECT FOR THAT AREA THROUGH 9 AM THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-211230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
328 PM MDT WED MAR 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW SHOWERS ARE POSSIBLE FROM LATE THIS EVENING THROUGH EARLY
THURSDAY MORNING OVER THE PANHANDLE. ANY ACCUMULATIONS WILL BE LESS
THAN ONE HALF INCH. IN ADDITION...AREAS OF FREEZING RAIN WILL BE
POSSIBLE LATE THIS EVENING THROUGH EARLY THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAIN AND SNOW SHOWERS WILL OCCUR OVER THE PANHANDLE MIXED AT TIMES
WITH SLEET. A STORM SYSTEM WILL BRING WIDESPREAD ACCUMULATING SNOW
TO THE WESTERN NEBRASKA PANHANDLE FRIDAY NIGHT AND SATURDAY.
NORTHWEST WINDS WILL GUST AS HIGH AS 40 MPH OVER THE PANHANDLE ON
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
Winter Weather, Sierra Madre Range
- When
- March 21, 5:00 AM MST to 7:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Sage Creek Basin SNOTEL site (elevation 7850 ft) estimated six inches of snow.
Winter Weather, Sierra Madre Range
- When
- March 21, 5:00 AM MST to 7:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Divide Peak SNOTEL site (elevation 8880 ft) estimated eight inches of snow.
Winter Weather, Sierra Madre Range
- When
- March 21, 5:00 AM MST to 7:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Sandstone Ranger Station SNOTEL site (elevation 8150 ft) estimated six inches of snow.
Winter Weather, Sierra Madre Range
- When
- March 21, 5:00 AM MST to 7:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Whiskey Park SNOTEL site (elevation 8950 ft) estimated ten inches of snow.
Winter Weather, Sierra Madre Range
- When
- March 21, 5:00 AM MST to 7:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated six inches of snow.
Winter Weather, Snowy Range
- When
- March 21, 5:00 AM MST to 7:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated eight inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Arkansas, March 21 to 22, 201319 events
- Winter Weather in Virginia, March 21, 2013$20,000 · 2 events
- High Surf in Hawaii, March 21 to 22, 201313 events
- Heavy Snow and Winter Weather in Arkansas, March 21 to 22, 20138 events
- High Wind in Texas, March 21 to 23, 201363 kt wind · 7 events
- Heavy Snow and Winter Weather in Massachusetts, March 21 to 22, 20137 events
- Winter Storm in Missouri, March 21 to 22, 20137 events
- Winter Weather in New Jersey, March 21, 20136 events
- Winter Storm and Winter Weather in Missouri, March 21 to 22, 20134 events
- Winter Weather in Delaware, March 21, 20132 events
- Damaging Winds in Colorado, March 21, 201360 kt wind · 2 events
- Winter Storm in Montana, March 21 to 23, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432554, 432555, 432556, 432557, 432558, 432559.